Drug-related overdoses and deaths are a serious concern. Be drug smart if you are taking or planning on taking drugs, or know someone who takes drugs. Be drug smart:
- Make a plan and make sure someone can call 9-1-1 at the first sign of distress
- Use sterile syringes and inject slowly with small amounts at first
- Use supervised injection services when possible
- Do not mix with alcohol or other substances
- Understand the symptoms of an overdose
- Know when to call 9-1-1 in an emergency
- Know when and how to give naloxone
- Monitor public health, police, and RCMP websites and social media for information on bad drugs that may be circulating and could put you at increased risk
Talking openly with your kids, teenagers, and adult children about drug use and the associated risks can help reduce the likelihood of harm and encourage healthy behaviours. See our Parenting Articles to learn more.
Questions You May Have
What is opioid overdose?
Opioids are a class of drug or medication which includes fentanyl, morphine, heroin, methadone, and oxycodone. They are most often prescribed for pain relief. Opioid drug overdose happens when you take more opioids than your body can handle. You will lose control over your breathing, and may lose consciousness. With slowed breathing, less oxygen gets into your blood. This can lead to brain damage, cardiac arrest and death. If you think someone is overdosing, call 9-1-1 right away.
Is opioid overdose a concern in B.C.?
Yes. From January 2016 to September 2016 there were 555 apparent illicit drug overdose deaths. This is an increase of 60.9% over the number of deaths occurring during the same period in 2015. The majority of these overdose deaths were caused by opioids such as fentanyl, heroin, morphine, and oxycodone that may have been used in combination with other drugs or alcohol.
In April 2016, the provincial health officer of British Columbia declared a public health emergency in response to the rise in drug overdoses and death.
Why should I be concerned about fentanyl?
Fentanyl is a lot more powerful than other opioids, which makes the risk of accidental overdose much higher. It is roughly 50 to 100 times more toxic than morphine. In recent years there have been reports that fentanyl produced in illicit laboratories is being sold on the streets. It is sometimes sold as Oxycontin®, heroin, or other substances. People may be taking fentanyl and putting themselves at risk without even knowing it.
Between January 2016 and August 2016, there were 302 illicit drug overdose deaths with fentanyl detected. This is an increase of 211% over the number of deaths occurring during the same period in 2015.
What are the signs of opioid overdose?
Early signs that someone may be having an opioid overdose include:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing
- Slow, shallow breathing or snoring
- Cold, clammy skin
- Trouble walking or talking
If you think someone is overdosing, call 9-1-1 right away.
Can opioid overdose be reversed?
Naloxone is a drug that can reverse opioid overdose. When injected into the arm or thigh muscle, it can quickly reverse the effects of opioid drugs. Naloxone can reverse slowed breathing within 3 to 5 minutes, but its effects will only last for 20 to 90 minutes. A second dose of naloxone may be needed if the first dose does not restore a normal breathing rate.
If the opioid is still present after the naloxone wears off the overdose may return, requiring another dose of naloxone. This is why it is important to seek medical help as soon as possible by calling 9-1-1, and be prepared with a second dose of naloxone if the overdose symptoms return.
Fentanyl overdoses are much harder to reverse than other opioids and might require significantly higher doses of naloxone.
Where can I get Naloxone?
As of March 2016, naloxone is available without a prescription in B.C. For more information, visit the College of Pharmacists of British Columbia – Naloxone Now Available in BC Without a Prescription. To learn more about naloxone, see HealthLinkBC File #118 Naloxone: Treating Opioid Overdose.
Is the nasal spray version of naloxone available in Canada?
On July 6 2016, Health Canada approved access to the nasal spray version of naloxone. Like the injectable version, intranasal naloxone can reverse the symptoms of an opioid overdose. More information about how and where you can get the nasal spray will be available in the coming weeks.
What are W-18 and carfentanil?
While fentanyl has gotten much of the immediate public attention, other compounds like it—such as carfentanil or W-18—are also very toxic drugs that may be cut into and sold as heroin, fake “oxy” pills, or cocaine. These drugs are equally or more dangerous than fentanyl, and so extreme precautions need to be taken by people who use illegally possessed drugs. People should be aware that drugs they obtain other than from legitimate sources (i.e., a pharmacy or a hospital) may not be what the dealer says or believes they are.
Here to Help
HeretoHelp provides information related to substance use and mental health. Their website includes personal stories, self-help resources, and information about getting help now.
Kelty Mental Health Resource Centre
The Kelty Mental Health Resource Centre is a provincial resource centre that provides substance use and mental health information, resources, and peer support to children, youth and their families from across BC.
Know Your Source
Know Your Source provides information about fentanyl, places to get help, and answers to frequently asked questions about fentanyl in British Columbia. Visit their website to learn more.
Overdose Prevention and Response in B.C.
Drug-related overdoses and deaths have become a very serious concern in the last year in B.C. It can happen to someone you know. Learn more about signs of an overdose, what to do, how to prevent overdoses, resources and answers.
Toward the Heart
Toward the Heart is a harm reduction program that is part of the BC Centre for Disease Control. Visit their website to learn about naloxone, fentanyl, supplies, and to find a harm reduction site.
- Toward the Heart
- Overdose Survival Guide (available in English, French, Chinese and Punjabi)
- How to Use Naloxone (Narcan) (Video)
- Naloxone Wakes You Up (Video)
- Naloxone Saves Lives (Video)
Alcohol and Drug Information & Referral Service
Individual, family, and small group counselling is available to people of all ages who are directly or indirectly affected by alcohol and other drug use by calling the 24-hour BC Alcohol and Drug Information and Referral Service.
- Lower Mainland: 604-660-9382
- Toll-free anywhere in British Columbia: 1-800-663-1441
BC Mental Health & Substance Use Services
BC Mental Health & Substance Use Services (BCMHSUS), an agency of the Provincial Health Services Authority (PHSA), provides a range of substance use and mental health services for children, adolescents and adults across the province.
Overdose Prevention and Supervised Consumption Sites
Overdose prevention and supervised consumption sites are safe locations where people can use illegal drugs under supervision by trained staff. Search ‘supervised consumption’ or ‘overdose prevention’ in the HealthLink BC Services and Resources Directory to find a site in your community or visit your health authority website for further information.
- Fraser Health, Supervised Consumption Sites
- Interior Health, Mobile Supervised Consumption Services
- Island Health, Overdose Prevention
- Northern Health, Overdose Prevention
- Vancouver Coastal Health, Supervised Consumption Sites
Last Reviewed: May 4, 2018
The information provided in the Be Drug Smart health feature has been adapted from BC Centre for Disease Control – Public health emergency in BC, accessed May 17 2016, BC Centre for Disease Control - Recommendations for an opioid overdose strategy in BC, accessed May 17 2016, Toward the Heart – Opioid Overdose in BC: Fentanyl on the Rise, accessed May 17 2016, Know Your Source – What is Fentanyl?, accessed May 17 2016, Coroner Service – Illicit Drug Overdose Deaths in BC, January 1 2007-September 30 2016, accessed October 26, 2016, Coroner Service - Fentanyl-Detected Illicit Drug Overdose Deaths, January 1 2012 to August 31 2016, accessed October 26, 2016 (see Coroners Service - Statistical Reports), and Government of British Columbia – Overdose Awareness in BC – Frequently Asked Questions, accessed January 9, 2017.